Alert archive / Kansas / Flood Watches in 2017

Flood Watch 2, NWS Topeka, KS

October 4, 201717 counties in Kansas

NWS Topeka, KS issued this flood watch at Oct 4, 2017, 3:26 PM CDT for 17 counties in Kansas. It took effect at Oct 5, 2017, 1:00 PM CDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2017, 3:26 PM CDT (20:26 UTC)
In effect from
Oct 5, 2017, 1:00 PM CDT
Expired
Oct 7, 2017, 2:15 AM CDT
In force
37 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WGUS63 KTOP 042026
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
326 PM CDT Wed Oct 4 2017

KSZ008>012-020>024-034>036-050430-
/O.NEW.KTOP.FA.A.0001.171005T1800Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
326 PM CDT Wed Oct 4 2017

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH SATURDAY
MORNING...

The National Weather Service in Topeka has issued a

* Flood Watch for portions of central Kansas, east central 
  Kansas, north central Kansas, and northeast Kansas, including 
  the following areas, in central Kansas, Dickinson. In east 
  central Kansas, Geary. In north central Kansas, Clay, Cloud, 
  Ottawa, Republic, and Washington. In northeast Kansas, Brown, 
  Jackson, Marshall, Nemaha, Pottawatomie, and Riley. 

* From Thursday afternoon through Saturday morning

* Periods of heavy rainfall are expected with the potential for
  some locations to receive between 1 and 3 inches of rain by
  Friday night. Some areas may see locally higher amounts of up to
  around 5 inches mainly north of I-70 where over 1 inch has
  already fallen.

* Heavy rainfall continuing over the same areas for periods of
  time could lead to rapid rises of creeks and streams, 
  especially in urban areas. Ponding of water on roads is also 
  likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
7 follow-up statements
127 
WGUS63 KTOP 050255
FFATOP

Flood Watch
National Weather Service Topeka KS
955 PM CDT Wed Oct 4 2017

KSZ008>012-020>024-034>036-051100-
/O.CON.KTOP.FA.A.0001.171005T1800Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
955 PM CDT Wed Oct 4 2017

...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
SATURDAY MORNING...

The Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary. 
  In north central Kansas, Clay, Cloud, Ottawa, Republic, and 
  Washington. In northeast Kansas, Brown, Jackson, Marshall, 
  Nemaha, Pottawatomie, and Riley. 

* From Thursday afternoon through Saturday morning.

* Rainfall amounts Tuesday night to Wednesday afternoon of one
  third of an inch to around an inch were common. Additional 
  rainfall of two to three inches is likely from Thursday 
  afternoon to early Saturday morning, with up to five inches 
  possible in some locations. 

* Rapid rises of creeks and streams is possible, especially in 
  urban areas. Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
760 
WGUS63 KTOP 050810
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
310 AM CDT Thu Oct 5 2017

KSZ026-037>039-052100-
/O.EXA.KTOP.FA.A.0001.171005T1800Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Morris-Wabaunsee-Shawnee-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
310 AM CDT Thu Oct 5 2017

...FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH
SATURDAY MORNING...

The National Weather Service in Topeka has expanded the

* Flood Watch to include portions of east central and northeast
  Kansas, including the following areas, Morris, Shawnee,
  Wabaunsee, and Jefferson. 

* From 1 PM CDT this afternoon through Saturday morning

* Additional rainfall amounts are forecast to be between 2 and 4
  inches by Saturday morning. 

* Rapid rises of creeks and streams is possible, especially in 
  urban areas. Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

KSZ008>012-020>024-034>036-052100-
/O.CON.KTOP.FA.A.0001.171005T1800Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
310 AM CDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary. 
  In north central Kansas, Clay, Cloud, Ottawa, Republic, and 
  Washington. In northeast Kansas, Brown, Jackson, Marshall, 
  Nemaha, Pottawatomie, and Riley. 

* From 1 PM CDT this afternoon through Saturday morning

* Additional rainfall amounts are forecast to be between 2 and 4
  inches by Saturday morning. 

* Rapid rises of creeks and streams is possible, especially in 
  urban areas. Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
801 
WGUS63 KTOP 052047
FFATOP

Flood Watch
National Weather Service Topeka KS
347 PM CDT Thu Oct 5 2017

KSZ008>012-020>024-026-034>039-060500-
/O.CON.KTOP.FA.A.0001.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
347 PM CDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary, 
  Morris, Shawnee, and Wabaunsee. In north central Kansas, Clay, 
  Cloud, Ottawa, Republic, and Washington. In northeast Kansas, 
  Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and 
  Riley. 

* Through Saturday morning

* Additional rainfall amounts are forecast to be between 2 and 4
  inches by Saturday morning, with locally higher amounts possible.
  
* Rapid rises of area creeks and streams are possible. In
  addition, ponding of water on roads is likely in heavier storms.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
051 
WGUS63 KTOP 060356
FFATOP

Flood Watch
National Weather Service Topeka KS
1056 PM CDT Thu Oct 5 2017

KSZ008>012-020>024-026-034>039-061200-
/O.CON.KTOP.FA.A.0001.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
1056 PM CDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary, 
  Morris, Shawnee, and Wabaunsee. In north central Kansas, Clay, 
  Cloud, Ottawa, Republic, and Washington. In northeast Kansas, 
  Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and 
  Riley. 

* Through Saturday morning.

* Periods of scattered showers and thunderstorms will persist
  through early Friday afternoon. A band of thunderstorms will
  move east southeast across the area from late Friday afternoon
  through late Friday night. Additional rainfall amounts from this
  precipitation are forecast to be between 1.5 and 3 inches by
  Saturday morning, with locally higher amounts possible. Many
  locations in the area have already received a half inch to
  around 2 inches of rain in the past few days. This additional 
  rainfall may lead to flooding. 

* Rapid rises of area creeks and streams are possible. In 
  addition, ponding of water on roads is likely in heavier 
  storms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
558 
WGUS63 KTOP 060816
FFATOP

Flood Watch
National Weather Service Topeka KS
316 AM CDT Fri Oct 6 2017

KSZ008>012-020>024-026-034>039-061630-
/O.CON.KTOP.FA.A.0001.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
316 AM CDT Fri Oct 6 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary, 
  Morris, Shawnee, and Wabaunsee. In north central Kansas, Clay, 
  Cloud, Ottawa, Republic, and Washington. In northeast Kansas, 
  Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and 
  Riley. 

* Through Saturday morning

* Scattered showers and thunderstorms will persist this morning
  and into the afternoon. A stronger band of thunderstorms will
  then move east across the area this evening and tonight. 
  Additional rainfall amounts of 1 to 2 inches are forecast by 
  Saturday morning, with locally higher amounts possible. Many 
  locations in the area have already received a half inch to 
  around 2 inches of rain in the past few days. This additional 
  rainfall may lead to flooding. 

* Rapid rises of area creeks and streams are possible. In 
  addition, ponding of water on roads is likely in heavier 
  storms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

KDS
415 
WGUS63 KTOP 061443
FFATOP

Flood Watch
National Weather Service Topeka KS
943 AM CDT Fri Oct 6 2017

KSZ026-037>039-061545-
/O.CAN.KTOP.FA.A.0001.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Morris-Wabaunsee-Shawnee-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
943 AM CDT Fri Oct 6 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of east central Kansas and northeast
Kansas has been cancelled. While locally heavy rainfall may
accompany showers and thunderstorms this evening into the
overnight hours, the risk for flooding has decreased.

$$

KSZ008>012-020>024-034>036-070600-
/O.CON.KTOP.FA.A.0001.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
943 AM CDT Fri Oct 6 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary. 
  In north central Kansas, Clay, Cloud, Ottawa, Republic, and 
  Washington. In northeast Kansas, Brown, Jackson, Marshall, 
  Nemaha, Pottawatomie, and Riley. 

* Through Saturday morning

* Showers and thunderstorms may produce heavy rainfall this
  evening, and the risk for localized flooding will continue.

* Rapid rises of area creeks and streams are possible. In 
  addition, ponding of water on roads is likely in heavier 
  storms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Cohen/Drake
351 
WGUS63 KTOP 070715
FFATOP

Flood Watch
National Weather Service Topeka KS
215 AM CDT Sat Oct 7 2017

KSZ008>012-020>024-034>036-070815-
/O.CAN.KTOP.FA.A.0001.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
215 AM CDT Sat Oct 7 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central Kansas, east central
Kansas, north central Kansas, and northeast Kansas has been
cancelled. The heavier rainfall has moved east of the area and the
threat for flooding has ended.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flood watch went out at Oct 4, 12:35 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 4, 12:35 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1235 PM CDT Wed Oct 4 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Wed Oct 4 2017

As with yesterday's forecast, the main challenge will focus on
the placement and timing of precip today and tonight.

The upper level pattern overnight consisted of a broad and complex
longwave trough over the western CONUS with one shortwave lifting
ENE through the Northern Plains and a second cyclone pivoting over
the Great Basin. A broad mid to upper tropospheric ridge was
centered over Texas. A coupled subtropical and polar jet streak was
noted in the morning upper level analysis over portions of Nebraska
and far northern Kansas. A surface cold front sagged south through
portions of NE Kansas yesterday, but slowed during the overnight
hours and as of 08Z has nearly stalled along a line from north of
Emporia to the south side of the KC metro. Broad 300K isentropic
lift along a weakening H900-850 FG zone, coupled with 500-700 J/kg
of MUCAPE above this layer and modest upper level kinematic support,
was generating numerous showers and isolated thunderstorms NW of a
line from Abilene to St. Joseph. Enough surface to H900 lift and
moisture were present along and just behind the front to generate
light drizzle in many areas SE of this rain axis.

The frontal boundary will move little this morning as an upper level
shortwave ridge axis approaches from the west, eventually lifting
back north as a warm front tonight as height falls lead to lee
cyclogenesis along the Front Range. CAMs are doing a modest job of
modeling the ongoing precip trends over the area early this morning,
though the WRF cores are a bit aggressive on coverage. The HRRR
seems more in line with reality but dprog/dt plots do show a fair
amount of run-to-run variability. For this morning, kept the highest
POPs over the northern CWA closer to the elevated but waning FG
forcing. Increasing chances for rain are forecast by the mid to late
morning further south as the line of storms over the TX/OK panhandle
lifts ENE into Kansas--with the bulk of the precip passing to the
south. A general lull in activity is expected as the surface ridge
passes overhead this afternoon, with increasing chances for precip
as the front begins its northward push. Lapse rates will decrease
through the day, but isolated thunderstorms are possible both this
morning and again overnight.

Post-frontal passage highs today will be seasonably cool with
readings in the 60s to low 70s under a persistent stratus deck.

.LONG TERM...(Thursday through Tuesday)
Issued at 346 AM CDT Wed Oct 4 2017

The main concern for the forecast continues to be the potential
for excessive rainfall, generally in the Thursday night to Friday
night time frame. There remains good agreement among the models
for very high precipitable water values surging north on Thursday
as an upper trough re-organizes over the central Rockies. This
also causes an inverted surface trough to set up just to the west
of the area and linger through the day Friday until the upper
trough swings through and a cold front moves across the area
Friday night. With the slow moving boundary there are multiple
opportunities for heavy rainfall and a few of the SREF ensembles
members show the potential for up to 5 inches of rain for areas
across northern KS by Saturday morning. However the majority of
the ensembles suggest amounts in the 1 to 3 inch range are more
probable. Forcing for heavy rain is best Friday afternoon and
Friday night as the upper wave and cold front move through.
Otherwise forcing for precip appears to be a little more subtle
for Thursday and into Friday morning. This is reflected in the QPF
solutions as well with scattered areas of higher amounts and no
real agreement among the models. Considered issuing a flood watch
since the potential clearly is there. However there remains enough
uncertainty in the lead up to the frontal passage and how much of
a pre-event there may be over the course of the day Thursday to
issue a flood watch at this time.

The forecast continues with relatively high POPs for precip
through Friday night. Models show marginal instability at best
mainly on Friday in advance of the front. So concerns for severe
storms is low. Temps Thursday and Friday look to remain mild with
highs in the mid 70s to around 80 if the sun is able to peak
through the cloud cover.

The front moving through Friday night should be east of the area
by Saturday morning with dry air moving in. This will bring a
break from the precip chances over the weekend. Although models
show another upper trough digging into the central Rockies on
Sunday. This could allow from a brief period of return flow Sunday
and Sunday night. This feature is progged to bring another front
through the area Monday morning. So there are some chance POPs for
Sunday night and into Monday evening to account for this next
system moving through. There is some spread in the evolution of
the upper pattern for next week that will have an impact on temps
next week. The GFS is further west with an upper trough and allows
a Canadian high to move south through the plains. However the
ECMWF is more progressive with the upper trough and only brings a
glancing shot of cooler air. So while the GFS suggests much cooler
weather next week, have been a little more conservative with the
cool down until there is better agreement from the models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Oct 4 2017

Scattered showers and isolated thunderstorms will continue through
the mid afternoon hours. IFR to MVFR cigs are expected to continue
through much of the period, with the potential for LIFR cigs after
06z tonight. More scattered showers are expected overnight at all
terminals. Lower vsby is also expected the with rain activity.
Winds will remain light, below 10 knots through the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Wolters
AVIATION...Baerg
Hazardous weather outlook, Oct 4, 3:26 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
326 PM CDT Wed Oct 4 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
326 PM CDT Wed Oct 4 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall are forecast for Thursday night through
Friday night over the entire outlook area. Widespread rain
amounts of 1 to 3 inches are forecast, but it's possible for
locally higher amounts especially north of I-70. There is some
potential the heavy rain could lead to flooding before it comes to
an end by Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Flood Watches in Kansas, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.